Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS New Orleans, LA

April 30, 2004Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 30, 2004, 1:46 AM CDT for Lafourche Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 1:46 AM CDT (06:46 UTC)
Expired
Apr 30, 2004, 2:15 AM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS54 KLIX 300646
SVRNEW
LAC057-300715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
145 AM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...LAROSE...CUT OFF

* UNTIL 215 AM CDT

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAROSE...MOVING NORTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2959 9051 2973 9036 2971 9035 2969 9016
          2965 9016 2947 9037

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 10:10 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 29, 10:10 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1010 PM CDT THU APR 29 2004

.DISCUSSION...
UPDATING THE ZONE PACKAGE TO MAINLY HEADLINE THE NEW TORNADO WATCH
IN EFFECT UNTIL 2 AM FOR EASTERN HALF OF THE CWA. ALSO INDICATED 60
PERCENT POPS IN THE WATCH AREA WITH MENTION OF HEAVY RAINS MAINLY
LOWER SOUTHEAST LA AND EXTREME COASTAL MS. LARGE CLUSTER OF MARINE
CONVECTION MOVING ONSHORE OVER BARATARIA BAY SHOULD PERSIST FOR A
WHILE. 00Z SOUNDINGS HAVE MODIFIED TO A MORE PSEUDOADIABATIC LAPSE
RATE WHICH SHOULD MEAN LESS THREAT FOR SEVERE BUT MORE THREAT OF
HEAVY RAINFALL AS THE NIGHT WEARS ON.

&&

.LOCAL APPLICATIONS...
PRECIPITATION CALCULATOR OUTPUT FOR 338K LIFT FROM 850 MB...POP
84%...DP 100 MB...PCPN 2.40...POTL 4.89 FOR TEMP BELOW 71F...FMAP
2.22...RICKS INDEX 104...PROB SVR 2%...GUSTS 33-43KT...HAIL
0.25...TOR NIL.

HAIL-VIL OUTPUT...AR VIL OF THE DAY 53...PEA 67...MARBLE 71...PENNY
73...NICKEL 74...QUARTER 75. HAVE HAD VILS 62 KG/M2 OVER PLAQUEMINES
PARISH THIS EVENING.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 64 80 64 81 / 30 50 40 60
BTR 66 82 66 82 / 30 50 40 60
MSY 68 80 68 83 / 60 50 40 60
GPT 67 79 67 80 / 60 50 50 60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TOR WATCH 129 UNTIL 07Z LAZ039-040-059-061>064-067>070
MS...TOR WATCH 129 UNTIL 07Z MSZ077-080>082.
SE LA AND MS COASTAL WATERS...NONE.

&&

24
Hazardous weather outlook, Apr 29, 9:33 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
933 PM CDT THU APR 29 2004

LAZ040-059-061>064-067>070-MSZ077-080>082-300700-
HANCOCK-HARRISON-JACKSON-LOWER JEFFERSON-LOWER LAFOURCHE-
LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-PEARL RIVER-ST TAMMANY-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-
933 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 2 AM CDT FOR ISOLATED SEVERE
THUNDERTORMS CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS AND
HAIL. LOCALIZED FLOODING MAY ALSO RESULT FROM HEAVY DOWNPOURS.
STRONG TO SEVERE STORMS WILL ALSO AFFECT THE COASTAL WATERS
GENERALLY FROM TERREBONNE BAY EASTWARD ACROSS THE MISSISSIPPI SOUND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY MORNING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT IN ADVANCE AND ALONG A COLD FRONT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE MONDAY AS OFFSHORE FLOW INCREASES IN THE WAKE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUIRED. HOWEVER...EMERGENCY MANAGEMENT AGENCIES AND FIRST
RESPONSE SERVICES SHOULD ANTICIPATE SEVERE WEATHER IMPACTS
OVERNIGHT AND PROMPTLY REPORT ANY STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE OFFICE IN SLIDELL.

LAZ034>039-046>050-056>058-060-065-066-MSZ068>071-300700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
LIVINGSTON-LOWER TERREBONNE-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-
ST JAMES-ST JOHN THE BAPTIST-TANGIPAHOA-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
933 PM CDT THU APR 29 2004

.DAY ONE...TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY MORNING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT IN ADVANCE AND ALONG A COLD FRONT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE MONDAY AS OFFSHORE FLOW INCREASES IN THE WAKE OF A COLD
FRONT.

24

In the hours before

Local storm report, Apr 29, 11:33 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1133 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     WATER SPOUT      4 S SLIDELL             30.22N 89.78W
04/29/2004                   ST. TAMMANY        LA   COAST GUARD

            SIGHTED FROM HIGHWAY 11 BRIDGE WEST TOWARDS CAUSEWAY NEAR
            NORTH SHORE...MOVING NORTH.

0445 PM     HAIL             8 NE WADE               30.72N 88.47W
04/29/2004  0.25 INCH        JACKSON            MS   EMERGENCY MNGR

            TREES DOWN. FEW ROADS BLOCKED EXTREME NORTHEAST PART OF
            THE COUNTY.

0420 PM     HAIL             PASCAGOULA              30.37N 88.55W
04/29/2004  0.25 INCH        JACKSON            MS   PUBLIC

            RELAYED REPORT FROM INGALLS SHIPYARD TO WFO MOB.

0415 PM     TSTM WND DMG     GULF PARK ESTATES       30.38N 88.76W
04/29/2004                   JACKSON            MS   EMERGENCY MNGR

            TREE BLOWN ONTO POWERLINES.

0405 PM     HAIL             4 SE OCEAN SPRINGS      30.37N 88.75W
04/29/2004  0.50 INCH        JACKSON            MS   NWS EMPLOYEE

            VIL 62 KG/M2 AT THE TIME OF REPORT.

0355 PM     HAIL             4 E OCEAN SPRINGS       30.41N 88.73W
04/29/2004  0.88 INCH        JACKSON            MS   TRAINED SPOTTER

            REPORT RELAYED VIA WFO MOBILE. ALSO 50 MPH WINDS. U.S.
            HIGHWAY 90 BETWEEN GAUTIER AND OCEAN SPRINGS.

&&

RJR
Special weather statement, Apr 30, 12:15 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1215 AM CDT FRI APR 30 2004

LAZ060>064-300630-
ORLEANS-ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES-
UPPER ST BERNARD-
1215 AM CDT FRI APR 30 2004

...STRONG THUNDERSTORMS APPROACHING THE NEW ORLEANS AREA...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
OF STRONG THUNDERSTORMS APPROACHING THE SOUTHERN HALF OF THE NEW
ORLEANS METROPOLITAN AREA. THIS CLUSTER WAS MOVING TOWARD THE NORTH
AROUND 20 MPH AND WILL IMPACT NEW ORLEANS THROUGH 130 AM. STRONG
WIND GUSTS...LOCALLY HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH
THE STRONGER STORMS.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:39 PM CDTSevere Thunderstorm WarningLIXPlaquemines36 min
Apr 29, 9:22 PM CDTSpecial Marine WarningLIX113 min
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 30, 12:40 AM CDTSpecial Marine WarningLIX2 hr
Apr 30, 3:50 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 5:15 AM CDTSpecial Marine WarningLIX90 min
Apr 30, 5:20 AM CDTFlash Flood WarningLIXJefferson, Plaquemines115 min
Apr 30, 6:05 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 6:55 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Plaquemines2 hr
Apr 30, 7:27 AM CDTSpecial Marine WarningLIX93 min
Apr 30, 1:40 PM CDTFlash Flood WarningLIXIberville, Pointe Coupee, West Baton Rouge3 hr
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningLIXPointe Coupee30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.